News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: 250 over 70, BP numbers are nuts


 problems101 - Thu Mar 19, 2009 9:32 pm

My mom is in the hospital now, trying to get her Bp down. She has stents in heart & kidney, Some stents can be visualized by a scan of some sort & they are not blocked.

My mom is very sensitive to meds and they are slowly getting the bp down by experimenting . Mom told them there is a cholesterol med that causes her bp to go high, I think she said it's a statin base. The nurses and the doctor said, that's not true. it's never happened to anyone they ever had before. so my mom figured she'll try it again & what once worked it's way down to 155 over 70 is now 175 over 90. Her face is all red & itchy & they still don't get it. I got mad & asked why don't they listen when a person says they are having trouble with a med. they need to stop that cholesterol med.

they told me we just find another med to help with the side effects.

Be honest with me.
I'm angry about this, She's scratching till they find a pill for the side effects.

Mom is not a guinee pig, or is that just how medicine is -- trial and error. Am I out of line?

thanks
Diane
 John Kenyon, CNA - Tue Mar 24, 2009 10:32 pm

User avatar Hi Diane,

No, you're not out of line -- you're a good, vocal advocate for your mom. However, there needs to be a balance between what you observe and what the doctors know, and here's where it gets tricky, because while such a reaction is rare and unusual, the first response of "We've never heard of that happening so it's not happening" just isn't helpful. There's a first time for everything, cause-and-effect counts for something, and the itching and rash are probably directly related to the statin drug in question while the crazy BP numbers may well be related to the allergic reaction. You're not wrong in your observation. They're not wrong in their knowlege base -- but that's not all there is to it, and while there are times when medicine is actually trial-and-error, as a rule it is not. There is, at the least, something to manage the allergic reaction; there are also alternative statin drugs that could be tried, since they may not all affect your mom the say way. It's obvious she needs this therapy to help keep her arteries clean if she has stents in rather random locations. Those arteries have to stay open. However, there may be a statin drug that won't cause this reaction and, as I already said, in the meantime there are certainly medications that will at least take the edge off the allergic reaction. The BP (mostly systolic hypertension) could be due to kidney problems related to the stents, even if the are patent (open and working). This needs to be looked into as well.

My advice to you would be to continue to watch, reason, observe, ask questions, and if necessary bring information back here so we can help you process it. You've already started doing that, and that's a very smart move on your part. I think the response "We've never seen that happen" is fine -- by itself. When someone adds "therefore it isn't happening" is almost always a big mistake. Everyone's "never seen" something before. That doesn't mean it hasn't happened or that it isn't happening for the first time. This needs to be sorted out -- the trial-and-error part -- but the immediate problems can be treated symptomatically anyway, and not just denied because they are unusual.

Your mom is foruntate to have you on her team.

I hope this is helpful to you. Please stay intouch with us here.
 problems101 - Tue Sep 15, 2009 5:12 pm

Hi,

Since the previous post my mom has been home but we are still messing with trying to get these blood pressure meds straightened out. I went with her to her family physician, mom was talking with the nurse & the nurse wouldn't look at her and started talking directly to me. I understand mom had alot of questions but partly because she has a cardiologist that has given her meds but the meds lists of the 2 doctors are not the same & it seems like doctors don't want to step on other doctors toes.

I'm really confused, myself, it seems like there isn't co-ordination of care, As her daughter I don't know what to do.

Her top number was 220 today & her bottom number was 95 the family doctor said yesterday, priority is the blood pressure and not her 160 blood sugar number. Mom called me & asked me what I'd do. I told her if based on yesterday, take a bp med.

Any suggestion on how to get the doctors to talk? should I ask the family doctor if he doesn't want to make this decision? It's just that it's easier to get into a family doctor quickly rather than a cardiologist, I just don't know what to do or how to go about getting her information.

Thanks
Diane
 John Kenyon, CNA - Fri Sep 25, 2009 11:06 pm

User avatar Hi Diane -- I think your best bet right now may well be to see the general practitioner/family physician, as he can (and often should) act as "quarterback" for the specialists and help to prioritize the care your mom needs. While I can well understand the concern over the elevated blood pressure vs. a glucose level of 160 (the very high BP poses a more immediate risk of complications than the glucose level) but both need to be addressed, BP immediately, diabetes right behind. In fact, there's no real reason why they can't both be addressed, but the unwillingness of some doctors to interact can be a real problem for the patient and makes very little sense, yet it happens quite often. The nurse who spoke with you also was pretty poorly equipped to deal with a living human patient. Your mother has a right to be addressed as the patient, and to be given clear and useful instructions and explanations.

Definitely try and recruit the family doctor to be the coordinator of your mom's care, and the one to make certain the specialists will at least communicate with him. It's the ideal situation, actually, and eliminates a lot of potential for overlaps and errors.

Good luck and please keep us updated.
 problems101 - Fri Oct 02, 2009 5:12 pm

We're still having trouble, she's at 225 over 80 today, last week they put cufs over her legs, I guess to check pressures in areas of her body. That test was ok.

We know she has artery disease, she's on plavix, They just put her on a new med but it makes her unable to function she has to take it at bedtime. Next week I'm going with her to a surgeon, I guess they want to do something to check the stents,

I wish I could hire a retired doctor or something to just consentrate on moms case, I just don't know how to resolve this.

Thanks
Diane
 problems101 - Tue Oct 20, 2009 8:16 pm

Answer, My mom went to the hospital & now her bottom number was 110 her top number was 225. She has a stent in her kidney & the surgeon said it was just about completely blocked but he was able to open it.

her top number is now 165 bottom number is in the 60's,70's.

I wanted to let you know since you've helped answer many questions

thanks
Diane
 John Kenyon, CNA - Wed Oct 21, 2009 8:16 pm

User avatar Hi Diane,
This is really good news, and I'm just so sorry your mom (and you ) had to go through all this for so long. This isn't something I would have thought of even though now that I've heard it it makes total sense. This is one of those obscure history things that should have tipped someone off along the way and finally someone picked up on it. It would seem this was the sole cause (which it certainly can be), and the numbers are so much better now, even though a little on the high side, that the relief to your mom's heart and vascular system is probably tremendous. This will have to be watched over time, but knowing the source of the problem, especially after all the missed chances to diagnose it, is really a huge help and should allow the prevention of further hypertensive crises.

Thanks for following up with us and please do stay in touch.
 problems101 - Sun Oct 25, 2009 8:20 pm

The surgeon made it sound like mom is one of the few that this could possibly a regular occurrence. the plavix is a must for her to take but we just need to watch. It really seemed like the meds. the bad part is now she's more in a constant state of fear that it will get clogged, she's telling me about her funeral plans & telling me how she wants her funeral planned. It hurts me & I don't want to diminish her concerns, God knows she already thinks her doctors don't listen to her, but I don't want her to think I believe she could die at any minute. It's a very touchy situation & it's hard to call her, this is what she wants to talk about.

Thanks for your post. I really do appreciate all you're help here.
diane

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here